U.S. doctors online nowAsk doctors free
A 28-year-old member asked:

My husband gets epidural shots for the pain in his back.can the shots take aways his sex drive?

5 doctor answers14 doctors weighed in
Dr. Scott Mackinnon
Anesthesiology 34 years experience
No: Epidural steroids are sometimes given for spinal disc disease. Typically, a steroid preparation is given to the affected area. To the best of my knowledge, this procedure and the medication given should have no effect on sex drive. The symptoms that brought him to the doctor may be more likely to affect sex drive.(back pain).
Dr. Slade Suchecki
Family Medicine 19 years experience
Per article in Journal of Pain, 74% of men using opioids for treatment of chronic pain have testosterone levels below the normal range - this may also be contributing factor to consider.
Dec 31, 2011
Dr. Rita Agarwal
Anesthesiology 36 years experience
They shouldn't: They shouldn't, however most epidural pain shots contain steroids and although the dose of steroids is low, it may be enough to effect his sex drive. Chronic pain in and of itself can also decrease sex drive.
Dr. John Stork
Anesthesiology 44 years experience
Not really: Epidurals for back pain usually involve steroid injections, which should not affect sex drive. The back pain itself may affect sex drive or performance, particularly of there is nerve involvement.
Dr. Matt Malkin
Anesthesiology 17 years experience
Not that I've heard: I have not heard of an association between epidural steroid (glucocorticoid) and loss of libido. Chronic pain can, however, cause depression (and other behavioral changes) and make sex painful. The steroids infected are different from anabolic (muscle building) steroids. Steroid refers to the chemical structure.
Dr. David Rosenfeld
Pain Management 28 years experience
Not the shots: Pain, pain medication, and depression all can cause diminished sex drive.

Related questions

A 46-year-old member asked:
Will exercising help with back pain after taking epidural labor shot?
1 doctor answer5 doctors weighed in
A 41-year-old member asked:
What typically happens when an epidural steroid shot does not relieve pain in back?
3 doctor answers12 doctors weighed in
A 47-year-old member asked:
Leg weakness and tremors since getting and epidural cortisone shot in back. Why?
1 doctor answer2 doctors weighed in
A 43-year-old member asked:
I have leg weakness and tremors since epidural cortisone shot in back. What should I do?
2 doctor answers6 doctors weighed in
Last updated Oct 4, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.